Sarcoidosis as an Adverse Effect of Tumor Necrosis Factor Inhibitors

May 2012 | Volume 11 | Issue 5 | Original Article | 609 | Copyright © 2012

Abstract

Background: Tumor necrosis factor inhibitors are valuable tools for dermatologists. As their use increases, rare adverse events are more likely to be encountered.
Objective: We describe one patient who developed sarcoidosis while being treated for psoriasis with etanercept. We sought to review to previously reported cases and further characterize the nature of this reaction.
Methods: A literature search was performed with the key words "sarcoidosis, sarcoid, etanercept, infliximab, adalimumab, granulomatous, and drug reaction." All relevant cases in the English language were included and evaluated for demographic data, duration of therapy prior to developing sarcoid, duration of sarcoid signs/symptoms, treatments used and time to resolution after discontinuation of the drug.
Results: Including the present case, there are 34 cases of sarcoidosis developing during anti-tumor necrosis factor therapy. All previously reported cases were patients with a primarily rheumatologic diagnosis. In all but one case, discontinuation of the drug resulted in complete resolution of symptoms. The lung and surrounding lymph nodes were the areas most commonly affected. The average amount of time between initiation of therapy and onset of symptoms was 22 months. The average time to resolution of symptoms after discontinuation of the drug was 5.2 months.
Limitations: This is a retrospective case review.
Conclusions: These data indicated that sarcoid is a possible adverse effect of tumor necrosis factor inhibitor therapy that should be noted by dermatologists using these drugs. While it has been reported in the rheumatology literature, it may be under-recognized by dermatologists.

J Drugs Dermatol. 2012;11(5):609-612.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Tumor necrosis factor (TNF) inhibitors are a relatively new treatment used for a wide variety of inflammatory skin diseases. As their use increases, the prevalence of rare adverse events also rises. We present a patient who developed sarcoidosis in association with etanercept therapy, which resolved after etanercept was discontinued. We also review other similar cases reported in the literature.

CASE REPORT

A 58-year-old white female presented to dermatology July 11, 2008 with a ten-year history of a rash on her elbows, fingertips, and the soles of her feet. An outside physician had treated her with multiple topical steroids without improvement. She also complained of joint pain in her bilateral thumbs and left hip.

On exam she was noted to have erythematous scaly plaques on the extremities and scalp involving approximately 10% of her body surface area.

The patient was diagnosed with psoriasis and presumed psoriatic arthritis and was started on oral methotrexate at a dose of 10 milligrams (mg) per week in addition to topical steroids. A rheumatologist confirmed the diagnosis of psoriatic arthritis and her dose of methotrexate was increased to 15mg once weekly.

In February 2009, the patient's liver function tests were mildly elevated (ALT 87 units per liter, normal 10-44 and AST 73 units per liter, normal 15-40) on routine laboratory monitoring for her methotrexate therapy. An ultrasound was consistent with steatohepatitis. The patient started a diet and exercise regimen and her liver enzymes one month later were again within normal limits.

In April 2009, the patient had achieved limited success with the methotrexate with incomplete clearance of both her skin and joint symptoms. In addition to the 15mg of methotrexate, etanercept was started at 50mg subcutaneously once weekly. A chest x-ray and PPD test were normal at the start of therapy.

↑ back to top


Related Articles